Morphological variation in Hemigordius harltoni Cushman & Waters, 1928: Remarks on the taxonomy of Carboniferous and Permian hemigordiopsids


ALTINER D., SAVINI R., ALTINER S.

RIVISTA ITALIANA DI PALEONTOLOGIA E STRATIGRAFIA, vol.109, no.2, pp.195-211, 2003 (Peer-Reviewed Journal) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 109 Issue: 2
  • Publication Date: 2003
  • Journal Name: RIVISTA ITALIANA DI PALEONTOLOGIA E STRATIGRAFIA
  • Journal Indexes: Science Citation Index Expanded, Scopus
  • Page Numbers: pp.195-211
  • Keywords: Hemigordius harltoni, taxonomy, polytypic species, morphotype, Carboniferous, Permian, SMALLER FORAMINIFERS

Abstract

Nine morphotypes recognized within its population suggest that Hemigordius harltoni is a polytypic species. Narrowly discoidal to discoidal morphotypes are dominant in the population whereas lenticular ones are rare and sporadic. The degree of morphological variation in H. harltoni prompts us to question the validity of several previously named Carboniferous and Permian taxa. The definition of these taxa, generally based on few specimens, is far from being satisfactory to describe the intraspecific variability. Some named species are actually morphotypes belonging to highly variable species.